Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Omaha, NE

February 29, 2004Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Feb 29, 2004, 7:30 PM CST for Saline County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 29, 2004, 7:30 PM CST (01:30 UTC)
Expired
Feb 29, 2004, 8:15 PM CST
In force
45 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Saline County, NE

The radar

The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 2:47 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Feb 29, 2:47 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
247 PM CST SUN FEB 29 2004

.DISCUSSION...

LATEST REGIONAL RADAR PIX INDICATING HEAVY BAND OF PCPN PASSING THRU
THE SOUTHERN CWA. 1HR PCPN TOTALS FROM THE 19Z AND 20Z MTR OBS ACROSS
EASTERN KS INDICATE AMOUNTS WERE APPROACHING A QUARTER OF AN INCH.
RAIN CONTINUOUS FROM NEB SOUTHWARD THRU EASTERN KS INTO EASTERN TX...
FEEDING INTO COPIOUS LOW LEVEL GULF MOISTURE. ACTIVITY MAINLY AHEAD
OF A SURFACE COLD FRONT EXTENDING FROM A SURFACE LOW PRESSURE CENTER
OVER WESTERN KS. WEST OF THE SURFACE LOW...THE COLD AIR BOUNDARY
EXTENDED FROM THE CENTRAL DAKOTAS INTO EASTERN WY WITH TEMPS
GENERALLY IN THE MID TO UPPER 20S. MEANWHILE...WATER VAPOR PIX
SHOWING IMPRESSIVE MAIN UPPER LOW SPINNING OVER THE CENTRAL HIGH
PLAINS.

MAIN CONCERN THIS PACKAGE IS WHERE AND WHEN PCPN TYPE WILL CHANGE...
AS WELL AS WHEN TO END IT. CHECK OF THE MODELS INDICATE NO REAL
SIGNIFICANT DEVIATIONS FROM THE PREVIOUS RUN...ALTHOUGH IT SEEMS
THIS MORNINGS ETA IS TRYING TO SLOW THE SYSTEM DOWN A BIT.
NEVERTHELESS...MODEL CONFIDENCE IS QUITE HIGH IN THE SHORT TERM.
EXPECT PCPN TO CONTINUE OVERNIGHT ACROSS THE CWA...THEN SUBSIDE
SOMEWHAT SOUTHERN SECTIONS AS THE SURFACE LOW MOVES INTO EASTERN NEB
BY 12Z. ALL INDICATIONS ARE THAT CAA ON THE BACKSIDE OF THE SURFACE
LOW SHOULD BEGIN BY DAWN MONDAY OVER EASTERN NEB WITH PCPN CHANGING
OVER TO SNOW OVER NE NEB...AND A RAIN/SNOW MIXTURE SOUTH. HAVE
DECIDED TO KEEP LESSER POPS OVER SOUTHERN SECTIONS OF THE CWA FOR THE
MOST PART AS AM UNSURE HOW MUCH INFLUENCE DRY SLOTTING WILL
CONSTITUTE. STILL DONT ANTICIPATE MUCH SNOW ACCUMULATIONS NORTHEAST
AS SYSTEM PULLS QUICKLY AWAY DURING MAX CAA INTO THE CWA. FOR NOW...
AM THINKING AROUND AN INCH OR SO NORTHEAST NEB/WEST CENTRAL IA...AND
LESS THAN AN INCH FOR AREAS SOUTH BY EVENTS END LATE MONDAY
AFTERNOON. AM INCLINED THOUGH TO KEEP SLGT CHANCES FOR -SN IN
NORTHEAST NEB MONDAY EVENING IN CASE OF ANY LEFT OVER WRAP AROUND
STUFF.

IN THE EXTENDED PERIODS....LOW CONFIDENCE AT THIS POINT FOR MID WEEK
PCPN. THE ETA AND GFS HAVE SHIFTED QPF MAXES SOUTHWARD FROM
PREVIOUS SOLUTION...AND CONCERNED THAT THIS MAY BE THE TREND FOR
UPCOMING RUNS. STILL...WILL MAINTAIN SMALL POPS WED FOR RA/SN NE
NEB...AND RA E CNTRL AND SE NEB. WED NITE THRU THU MORNING...WILL
GRADUALLY END SN CHANCES FROM NORTH TO SOUTH OVER THE CWA.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

DEE
Hazardous weather outlook, Feb 29, 5:45 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CST SUN FEB 29 2004

NEZ011-012-015>018-030>033-042-043-011200-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
STANTON-THURSTON-WAYNE-
545 PM CST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-011200-
BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SEWARD-SHELBY IA-WASHINGTON-
545 PM CST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS WILL TRACK ACROSS PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA EARLY THIS EVENING AS THE LOW LEVEL JET
INCREASES IN THE PRESENCE OF DEEP LAYER SHEAR AND STEEP LAPSE
RATES.  THESE STORMS MAY PRODUCE DAMAGING WINDS OR A BRIEF TORNADO
TOUCHDOWN.  LIGHTNING WILL ALSO BE ASSOCIATED WITH THESE STORMS.

THE MOST FAVORED AREA FOR SCATTERED STORMS IS SOUTH OF A LINE
FROM MAPLETON IOWA TO DAVID CITY SOUTHWARD.
DUE TO THE FAST MOVEMENT OF THIS WEATHER SYSTEM...THE BULK OF THE
STORMS SHOULD BE PUSHING INTO CENTRAL IOWA BY 9PM CST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ZAPOTOCNY

In the hours before

Local storm report, Feb 29, 6:39 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
639 PM CST SUN FEB 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     UNION                   40.35N 103.50W
02/29/2004                   MORGAN             CO   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN.

0605 PM     TSTM WND DMG     NEBRASKA CITY           40.68N 95.86W
02/29/2004                   OTOE               NE   EMERGENCY MNGR

            GAZEBO IN CITY PARK DAMAGED.

0620 PM     TSTM WND DMG     1 W BELLEVUE            41.16N 95.94W
02/29/2004                   SARPY              NE   TRAINED SPOTTER

            TOPS OF TREES SNAPPED OFF.

0625 PM     HAIL             OMAHA                   41.26N 96.01W
02/29/2004  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

            72ND AND GROVER

&&

TFL
Local storm report, Feb 29, 7:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
705 PM CST SUN FEB 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     PALMYRA                 40.71N 96.39W
02/29/2004                   OTOE               NE   PUBLIC

            15-20 YEAR OLD TREES UPROOTED.

0545 PM     TSTM WND DMG     WEEPING WATER           40.87N 96.14W
02/29/2004                   CASS               NE   LAW ENFORCEMENT

            TREES UPROOTED.

0608 PM     TSTM WND GST     3 NE GRETNA             41.17N 96.20W
02/29/2004  62 MPH           SARPY              NE   CO-OP OBSERVER

&&

TFL
Local storm report, Feb 29, 7:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
720 PM CST SUN FEB 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             FAIRBURY                40.14N 97.18W
02/29/2004  1.00 INCH        JEFFERSON          NE   EMERGENCY MNGR

0711 PM     HAIL             7 NW FAIRBURY           40.21N 97.27W
02/29/2004  1.00 INCH        JEFFERSON          NE   TRAINED SPOTTER

0547 PM     TSTM WND GST     4 SW WEEPING WATER      40.83N 96.19W
02/29/2004  70 MPH           CASS               NE   EMERGENCY MNGR

            3 FARMSTEADS RECEIVED DAMAGE FROM THUNDERSTORM WINDS.

0607 PM     TSTM WND GST     PLATTSMOUTH             41.01N 95.89W
02/29/2004  70 MPH           CASS               NE   EMERGENCY MNGR

            LARGE TREE BLOWN ONTO HOUSE. HOUSE SUSTAINED SEVERE
            DAMAGE.

&&

TFL

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 6:10 PM CSTSevere Thunderstorm WarningOAXDouglas35 min
Feb 29, 6:19 PM CSTSevere Thunderstorm WarningOAXWashington41 min
Feb 29, 6:51 PM CSTSevere Thunderstorm WarningOAXJefferson39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.